North Carolina, 2003Damaging Winds in North Carolina, November 19, 2003
November 19, 2003 · NWS RAH · 5 events in 5 counties and zones
5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Nov 19, 1:20 AM EST, 7 hours 55 minutes earlier.
Area forecast discussion, Nov 19, 1:20 AM EST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 AM EST WED NOV 19 2003
MODELS COMING INTO MUCH BETTER AGREEMENT ON EVOLUTION OF UPPER
TROUGH/CUT OFF LOW THAT WILL MOVE ACROSS AREA LATER TODAY AND
TONIGHT. ETA NOW SIMILAR TO GFS LIFTING COLD CORE LOW FURTHER NORTH
AND OPEN WAVE DURING TONIGHT. NGM STILL INDICATING CLOSED LOW NORTH
CAROLINA INTO THURSDAY...DISCARDED.
TWO AREAS OF ACTIVITY TO AFFECT THE CWA. ONE ASSOCIATED WITH COLD
FRONT(ACTUALLY CFA/PRE-FRONTAL AS CURRENT ACTIVITY LINES UP QUITE WELL
WITH THIS). THEN SECOND AREA WITH COLD UPPER LOW. LOTS OF HAIL
REPORTS WITH THIS CURRENTLY.
SO FOR TODAY/TONIGHT...
BEST TIME FRAME FOR FIRST ROUND BETWEEN 12Z AND 18Z...THEN TONIGHT
00Z-06Z. DEEP CONVECTION ACROSS THE GULF SEEMS TO BE LIMITING ENERGY
ACROSS THE AREA AS LITTLE OR NO ACTIVITY PAST SEVERAL HOURS. ALSO
THIS MAY TEND TO ROB OF RH. ADDITIONALLY GSO LAST NIGHT SOUNDING
SHOWED AN INVERSION AROUND 700 MB...WILL HAVE OVERCOME THIS FOR
CONVECTION. BUT ALL IN ALL STILL SOME GOOD DYNAMICS TO PRODUCE
STRONG CONVECTION....AROUND NOSE OF JET/850 MOISTURE CONVERGENCE
...UPPER DIVERGENCE...LI -3...HELICITIES 700+...STRONG LLJ
50-60KTS...THETA E RIDGE AXIS MOVING ACROSS. STRONG ACTIVITY
CURRENTLY APPROACHING SOUTHERN APLCNS.
THEN AS COLD CORE LOW MOVES ACROSS FIRST HALF OF TONIGHT EXPECT
ANOTHER ROUND OF ACTIVITY. AS MENTIONED GREATEST THREAT HAIL.
MAY INCREASE POPS THROUGH 06Z...ACTIVITY ENDS FAIRLY QUICKLY AFTER
THIS.
ON TEMPERATURES WILL MAKE SOME ADJUSTMENTS TO WARMER TEMPERATURES
TODAY.
THURSDAY THROUGH SUNDAY
DRY WEATHER ON TAP NOW FOR THURSDAY AS LONG WAVE TROUGH OFFSHORE AND
HIGH PRESSURE BUILDS INTO AREA. PLAN MORE OPTIMISTIC SKY CONDITIONS.
DRY WEATHER CONTINUE THROUGH SUNDAY.
MONDAY AND TUESDAY...
CONTINUE CHANCE OF SHOWERS FOR MONDAY. PER OPS GFS MAY NEED TO KEEP
CHANCE IN FOR TUESDAY ALSO. MAKE ADJUSTMENTS AS NECESSARY.
.RAH...NONE.
RA/RHJ
Hazardous weather outlook, Nov 19, 5:20 AM EST, 3 hours 55 minutes before
NCZ007>011-021>028-033>043-050-054>057-066>078-082>086-088-089-
191210-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EST WED NOV 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS AREA TODAY
MAINLY FROM MID MORNING THROUGH THE AFTERNOON. THE MAIN THREAT FROM
THE STRONG STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES ARE
POSSIBLE. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS THE AREA
EARLY TONIGHT. A FEW STRONG STORMS ARE POSSIBLE BEFORE MIDNIGHT WITH
THE POTENTIAL OF PRODUCING LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION THIS MORNING THROUGH
THE AFTERNOON.
RA
In the hours before
Special weather statement, Nov 19, 5:35 AM EST, 3 hours 40 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191730-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
535 AM EST WED NOV 19 2003
THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA TODAY.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA TODAY.
HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA TODAY INTO THE EARLY EVENING...
A STRONG COLD FRONT AND STRONG UPPER LEVEL LOW LEVEL LOW PRESSURE
SYSTEM IS EXPECTED TO CROSS CENTRAL NORTH CAROLINA TODAY INTO THE
EVENING HOURS. AHEAD OF THE COLD FRONT...A LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA
THIS MORNING THROUGH THE AFTERNOON.
THE MAIN THREAT FROM THE SEVERE STORMS WILL BE STRONG...DAMAGING
DOWNBURST WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. ADDITIONALLY
LOCALLY HEAVY RAINS ARE POSSIBLE MAINLY OVER THE WESTERN SECTIONS OF
CENTRAL NORTH CAROLINA AS STORMS REPEATEDLY MOVE ACROSS THE SAME
AREAS. THEN LATER THIS EVENING AS THE STRONG UPPER LEVEL LOW
PRESSURE SYSTEM CROSSES THE AREA...LARGE HAIL IS POSSIBLE.
SKYWARN SPOTTERS...
SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION DURING THE MORNING HOURS
CONTINUING THROUGH THE AFTERNOON.
PEOPLE ACROSS CENTRAL NORTH CAROLINA ARE ENCOURAGED TO MONITOR LOCAL
MEDIA THIS MORNING TO SEE IF ANY WATCHES OR WARNINGS ARE ISSUED FROM
THE NATIONAL WEATHER SERVICE. KEEP UP WITH THE LATEST WEATHER
CONDITIONS AND FORECASTS THROUGHOUT THE MORNING AND AFTERNOON BY
LISTENING TO NOAA WEATHER RADIO OR LOCAL TV OR RADIO STATIONS.
ANOTHER STATEMENT CONCERNING THIS SEVERE WEATHER POTENTIAL WILL BE
ISSUED AROUND NOON TODAY.
RA
Special weather statement, Nov 19, 8:21 AM EST, 54 minutes before
NCZ021>024-038>040-073>077-083-084-191415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EST WED NOV 19 2003
...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
RICHMOND...FORSYTH...GUILFORD...ALAMANCE...ORANGE...DAVIDSON...
RANDOLPH...CHATHAM...LEE...HARNETT...MOORE...MONTGOMERY...STANLY AND
ANSON COUNTIES THROUGH 915 AM EST...
AT 821 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS DEVELOPING
FROM WADESBORO NORTH TO THE TRIAD...MOVING NORTHEAST AT 45 MPH.
AHEAD OF THIS BAND HEAVIER SHOWERS ARE STARING TO BECOME MORE
NUMEROUS ALL THE WAY TO THE TRIANGLE. THESE SHOWERS HAVE THE
CAPABILITY OF PRODUCING WIND GUSTS UP TO 45 TO 50 MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS...
PINEHURST...PITTSBORO...AND TROY.
A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.
ORROCK
Special weather statement, Nov 19, 9:10 AM EST, 5 minutes before
NCZ021>023-038>040-073>076-083-084-086-191530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
910 AM EST WED NOV 19 2003
...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
FORSYTH...GUILFORD...ALAMANCE...DAVIDSON...RANDOLPH...CHATHAM...
LEE...MOORE...MONTGOMERY...STANLY...ANSON AND HOKE COUNTIES
THROUGH 1030M EST...
AT 910 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSTON SALEM TO
ANSONVILLE AND WADESBORO...MOVING EAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS...
PINEHURST...PITTSBORO...AND TROY.
GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.
Thunderstorm Wind, Davidson
- When
- November 19, 9:15 AM EST
- Where
- Davidson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.783, -80.200
Trees were blown down across the county. One tree fell through a roof of a home near Southmont.
Thunderstorm Wind, Montgomery
- When
- November 19, 9:35 AM EST
- Where
- Montgomery County, Mt Gilead
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -80.017
Trees were blown down along Highway 73 from Mt. Gilead to Star, causing power outages.
Thunderstorm Wind, Randolph
- When
- November 19, 9:55 AM EST
- Where
- Randolph County, Asheboro
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.700, -79.833
Trees were blown down on Grantville road east of Asheboro.
Thunderstorm Wind, Alamance
- When
- November 19, 10:25 AM EST
- Where
- Alamance County, Central Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.050, -79.383
Trees were blown down on Highway 87 and on Friendship Patterson Road.
Thunderstorm Wind, Orange
- When
- November 19, 11:08 AM EST
- Where
- Orange County, 10 mi NE of Hillsborough
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.183, -78.983
Two trees were blown down onto powerlines along Highway 57 in Caldwell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Maryland, November 19, 20034 deaths · 1 event
- Flooding in West Virginia, November 19 to 20, 20032 deaths · $12 million · 28 events
- Flooding in Virginia, November 19 to 20, 20032 deaths · $525,000 · 2 events
- Flash Flooding and Flooding in Virginia, November 19 to 20, 2003$3.7 million · 55 kt wind · 13 events
- Flood in Virginia, November 19 to 20, 2003$6.1 million · 1 event
- Flash Flooding in West Virginia, November 19, 2003$2.4 million · 4 events
- Flash Flooding and Flooding in North Carolina, November 19 to 20, 2003$1.6 million · 7 events
- Flooding in Virginia, November 19 to 20, 2003$1.1 million · 3 events
- High Wind in Washington, November 19, 2003$1.0 million · 68 kt wind · 4 events
- Flash Flood in Pennsylvania, November 19 to 20, 2003$530,000 · 1 event
- Flood in Virginia, November 19 to 20, 2003$500,000 · 1 event
- Strong Wind in Pennsylvania, November 19, 20033 injured · $105,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5331566, 5331567, 5331568, 5331569, 5335724.